Alert archive / California / Frost Advisories in 2010

Frost Advisory 1, NWS Eureka, CA

March 8, 2010

NWS Eureka, CA issued this frost advisory at Mar 8, 2010, 3:13 PM PST. It took effect at Mar 8, 2010, 11:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2010, 3:13 PM PST (23:13 UTC)
In effect from
Mar 8, 2010, 11:00 PM PST
Expired
Mar 9, 2010, 9:00 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WWUS76 KEKA 082313
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
313 PM PST MON MAR 8 2010

CAZ001-002-091700-
/O.NEW.KEKA.FR.Y.0001.100309T0700Z-100310T1700Z/
REDWOOD COAST-MENDOCINO COAST-
313 PM PST MON MAR 8 2010

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY. 

*  COASTAL AREAS WILL EXPERIENCE LOW OVERNIGHT TEMPERATURES NEAR
   OR BELOW FREEZING.

*  SOME DAMAGE TO SENSITIVE VEGETATION IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
940 
WWUS76 KEKA 091105
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
305 AM PST TUE MAR 9 2010

CAZ001-002-091700-
/O.EXT.KEKA.FR.Y.0001.000000T0000Z-100309T1700Z/
REDWOOD COAST-MENDOCINO COAST-
305 AM PST TUE MAR 9 2010

...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...

THE FROST ADVISORY IS NOW IN EFFECT UNTIL 9 AM PST THIS MORNING. 

* COASTAL AREAS WILL EXPERIENCE LOW OVERNIGHT TEMPERATURES NEAR 
  OR BELOW FREEZING. 

* SOME DAMAGE TO SENSITIVE VEGETATION IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 8, 2:38 PM PST, 35 minutes earlier.

Area forecast discussion, Mar 8, 2:38 PM PST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
238 PM PST MON MAR 8 2010

.SYNOPSIS...ISOLATED RAIN AND SNOW SHOWERS WILL DIMINISH
OVERNIGHT...WITH ISOLATED THUNDERSTORMS DURING THE EVENING OVER
MENDOCINO COUNTY. ANOTHER STORM SYSTEM WILL APPROACH ON
TUESDAY...BRINGING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION
TUESDAY NIGHT AND WEDNESDAY. YET ANOTHER STORM IS EXPECTED FOR
FRIDAY.

&&

.DISCUSSION...VISIBLE IMAGES SHOW UPPER LOW MOVING SOUTH OF THE CAPE
THIS AFTERNOON...AND SURFACE ANALYSES SHOW THE FRONT MOVING INTO
SOUTHERN CALIFORNIA. COLD AIR ALOFT HAS PRODUCED INSTABILITY OVER
THE AREA AND A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED AROUND THE
REGION...MAINLY OVER THE SAC VALLEY. THE UNSTABLE ATMOSPHERE HAS
PRODUCED RAIN SHOWERS...HEAVY AT TIMES...INCLUDING REPORTS OF SMALL
HAIL FROM FORT BRAGG AND GUALALA. SNOW SHOWERS HAVE BEEN REPORTED AS
LOW AS 1200 FT ON BALD HILLS ROAD...WITH 1-2 INCHES REPORTED FROM
KNEELAND AT 2500 FT. THE ACCUMULATIONS APPEAR TO BE LOCALIZED TO THE
HEAVIER SHOWERS OVER THE HILLS...SO EVEN THOUGH SNOW LEVELS ARE
FAIRLY LOW A NON-ROUTINE PRODUCT WAS NOT REQUIRED.
MODELS SHOW A MORE STABLE AIR MASS MOVING INTO NORTHWEST CALIFORNIA
FAIRLY QUICKLY THIS EVENING AS A SHORT WAVE RIDGE ALOFT MOVES INTO
THE PACIFIC NORTHWEST. CLEARING SKIES AND A COLD AIR MASS OVER THE
AREA WILL PRODUCE COASTAL LOW TEMPERATURES IN THE LOWER TO MID 30S.
A FROST ADVISORY WILL BE ISSUED FOR THE REDWOOD AND MENDOCINO COAST
ZONES FOR LATE TONIGHT THROUGH TUESDAY MORNING. OTHERWISE...LEFT
INDICATING OF LINGERING INSTABILITY OVER THE SOUTHERN CWA THIS
EVENING AS SHOWERS DIMINISH...BUT EXPECT THAT TSTMS WILL BE FEW AND
FAR BETWEEN.

RAPIDLY ON THE HEELS OF THE DEPARTING SYSTEM...ANOTHER STORM WILL
APPROACH DURING THE DAY ON TUESDAY. SOUTHERLY WINDS AHEAD OF THE
SECOND FRONT WILL NOT PERSIST FOR VERY LONG AND DO NOT APPEAR STRONG
ENOUGH TO PROVIDE ANY SIGNIFICANT WARMING...OR TO SCOUR COLD AIR OUT
OF THE INLAND VALLEYS. THE 700H TEMPS ARE FORECAST TO DROP TO NEAR
-15 DEG C TUESDAY EVENING SO BELIEVE THAT SNOW LEVELS WILL REMAIN
FAIRLY LOW FOR THIS EVENT...NEAR 1500 FT OR BELOW. THE QUESTION THAT
REMAINS IS WHETHER OR NOT THE QPF WILL BE SUFFICIENT TO PRODUCE
ADVISORY LEVEL SNOW...AND PREFER TO WAIT FOR ANOTHER MODEL RUN
BEFORE COMMITTING TO AN ADVISORY SCENARIO. MOST OF THE SNOWFALL
WOULD OCCUR BETWEEN 00 TO 06Z AND OVERNIGHT...WITH THINGS WINDING
DOWN BY WEDNESDAY AFTERNOON.

AN UPPER RIDGE IS FORECAST TO BUILD INTO THE WEST COAST REGION
BEGINNING WEDNESDAY AFTERNOON AND PERSISTING THROUGH THURSDAY. A
FAIRLY STRONG UPPER TROUGH IS FORECAST TO APPROACH THE CALIFORNIA
COAST FRIDAY MORNING...ACCOMPANIED BY HIGHER QPF VALUES COMPARED TO
RECENT VALUES...APPROACHING 1.00 INCH OF PRECIPITATION. SNOW LEVELS
WILL BE AROUND 5500 FEET FOLLOWING A COUPLE OF DAYS OF AIR MASS
WARMING. MODEL AGREEMENT IS GOOD ON THE TIMING AND STRENGTH OF
SYSTEMS THROUGH THE WEEK...BUT THEY BEGIN TO DIVERGE OVER THE
WEEKEND. MADE FEW CHANGES TO THE EXTENDED AND LEFT SLIGHT CHANCE
POPS ACROSS THE CWA. CC

&&

.MARINE...AN ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE N PAC
THRU THE BALANCE OF THE WEEK. AS OF 18Z THE OPC SFC ANALYSIS SHOWS A
HURRICANE FORCE LOW MOVING INTO S AK. THIS WILL BE FOLLOWED BY
ANOTHER DVLPG HURRICANE FORCE LOW BY WED MOVING TOWARD SE AK. AS A
RESULT OF THIS PATTERN...WINDS WILL TAPER TONIGHT BEHIND A TROF
DROPPING TO THE SE...FOLLOWED BY A WEAK RIDGE. TUE EVENING AND NIGHT
WILL BRING ANOTHER INCREASE IN WINDS AS A QUICK MOVING FRONT MARCHES
THRU THE REGION. THIS WILL BE REPEATED AGAIN ON FRI WITH ANOTHER
FRONT. AT THIS TIME SUSTAINED WINDS ARE EXPECTED TO REMAIN SUB GALE
CRITERIA...BUT WILL BE MONITORED CLOSELY FOR POTENTIAL WARNINGS. DUE
TO THIS ACTIVE N PAC PATTERN SWELL WILL REMAIN ELEVATED THRU THE
WEEK. THERE WILL BE PEAKS AND LULLS...BUT THE VAST MAJORITY OF THE
WATERS WILL MAINTAIN 10 FT PLUS SWELLS. THE MAIN PIECE TO WATCH WILL
BE TUE NIGHT INTO WED. IF THE LOW MOVING THRU THE GULF OF AK TRACKS
FURTHER S...THE NRN CAL COAST COULD SEE HIGHER SWELL THAN WHAT IS
DEPICTED IN THE FORECAST. THIS MAY BRING THE NEED TO ISSUE A HIGH
SURF ADVISORY FOR THE COAST. THAT SAID...AT THIS POINT MODELS
CONTINUE TO REMAIN IN AGREEMENT WITH THE LOW LIFTING FURTHER N.
PLEASE CONTINUE TO MONITOR THE FORECAST OVER THE COMING DAYS. AS FOR
PRECIP...ISO SHOWERS WILL REMAIN ACROSS THE NRN AREAS WHILE SHOWERS
AND ISO TSTMS WILL REMAIN OVERNIGHT ACROSS THE SRN ZONES. BFG

&&

.AVIATION...A TROF MOVING THROUGH THE AREA TODAY HAS KEPT THE WINDS
OFFSHORE ALLOWING FOR LIGHT TO MODERATE WINDS AT THE COASTAL
AIRPORTS. ONCE THIS TROF DROPS THRU THERE MAY BE A SHORT TIME OF INC
NW TO N WINDS. SHOWERS ARE TAPERING AT CEC AND WILL END IN THE NEXT
FEW HRS AT ACV. UKI WILL REMAIN IN A SHOWERY REGIME WELL INTO THE
OVERNIGHT HRS. THEREFORE...EXPECT INC CEILINGS AT THE COASTAL SITES
BRINGING CEC AND ACV INTO VFR. UKI WILL BE BOUNCING BETWEEN MVFR AND
VFR DUE TO SHOWERS SLIDING THRU THE AREA. BEHIND THE SHOWERS THE
RIDGE WILL TAKE OVER ALLOWING FOR VFR THROUGHOUT. BFG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
FROST ADVISORY REDWOOD AND MENDOCINO COAST ZONES TONIGHT

NORTHWEST CALIFORNIA COASTAL WATERS...
SCA FOR ALL WATERS THROUGH SAT

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 8, 10:12 AM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1012 AM PST MON MAR 8 2010

CAZ001-002-091815-
REDWOOD COAST-MENDOCINO COAST-
1012 AM PST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY BRINGING SHOWERS
WITH SMALL HAIL AND EVEN A THUNDERSTORM OR TWO. SNOW LEVEL WILL
FALL TO NEAR 1000 FT TODAY WITH SNOW ACCUMULATIONS WILL BE LESS THAN
ONE INCH. SNOW FLURRIES MAY OCCUR AS LOW AS 500 FEET IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LONG PERIOD SWELL WILL MOVE THROUGH THE WATERS LATE TUE AND WED
WITH BREAKING WAVES EXPECTED TO BE NEAR 20 FT AND MINOR FLOODING
POSSIBLE IN PRONE AREAS LIKE KING SALMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-091815-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
1012 AM PST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY LOWERING SNOW
LEVELS TO 1000 TO 1500 FEET BY THIS AFTERNOON. SNOW ACCUMULATIONS
WILL BE LESS THAN 2 INCHES WITH LOCALIZED AMOUNTS OF 2 TO 4 INCHES
POSSIBLE MAINLY IN THE SISKIYOU AND TRINITY RANGES. SOME HEAVIER
SHOWERS MAY PRODUCE SNOW FLURRIES AS LOW AS 500 FEET THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL BRING ANOTHER ROUND OF SNOW TO
ELEVATIONS AS LOW AS 2000 FEET TUE INTO WED. ACCUMULATIONS WITH
THIS STORM ARE EXPECTED TO BE 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Mar 8, 12:16 PM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1216 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             22 S FORT BRAGG         39.12N 123.80W
03/08/2010  M0.25 INCH       PZZ455             CA   TRAINED SPOTTER

            LOCATED IN ELK...22S FT BRAGG...SMALL HAIL AND
            RAIN...RAINING SINCE MIDNIGHT.

0930 AM     SNOW             1 W ORLEANS             41.30N 123.54W
03/08/2010  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            OBSERVER ON KLAMATH RIVER AT 450 FEET SAYS SNOW FALLING
            ABOVE AT 2500 FEET. CURRENT TEMP AT 450 FEET 41
            DEGREES...LOW 39 DEGREES.

0940 AM     HEAVY RAIN       GASQUET                 41.85N 123.97W
03/08/2010  U0.00 INCH       DEL NORTE          CA   PUBLIC

            IN TOWN...BRIEF HVY RAIN OVERNIGHT...9 PM-9AM TOTAL
            AMOUNT 0.28 INCHES. CURRENT TEMP 44 DEGREES...LOW 41
            DEGREES WITH PC SKIES AND FLUFFY CUMULUS.

1145 AM     SNOW             5 NE ORICK              41.33N 124.00W
03/08/2010  U0.0 INCH        HUMBOLDT           CA   PARK/FOREST SRVC

            LIGHT SNOW FALLING ABOUT 5 NE ORICK OR 7 MILES EAST
            PRAIRIE CREEK STATE PARK ON BALD HILL RD AT LADY BYRD
            JOHNSON GROVE. ELEVATION APPROXIMATE 1200 FEET.

&&

ASHFORD
Local storm report, Mar 8, 12:19 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1219 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             FORT BRAGG              39.44N 123.80W
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            TRAINED SPOTTER WORKING IN FT BRAGG REPORTED SMALL HAIL
            IN SCATTERED SHOWERS/CLOUDY.

&&

ASHFORD
Local storm report, Mar 8, 2:27 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             GUALALA                 38.77N 123.53W
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            HALF WAY BETWEEN GUALALA AND ANCHOR BAY AT 200
            FEET...SHOWERS WITH SMALL HAIL.

&&

ASHFORD
Local storm report, Mar 8, 2:27 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST MON MAR 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             GUALALA
03/08/2010  M0.25 INCH       MENDOCINO          CA   TRAINED SPOTTER

            HALF WAY BETWEEN GUALALA AND ANCHOR BAY AT 200
            FEET...SHOWERS WITH SMALL HAIL.

&&

ASHFORD

Nearby

Frost Advisories in California, 2010Every frost advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.